The Annals of Probability

Derivative and divergence formulae for diffusion semigroups

Anton Thalmaier and James Thompson

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

For a semigroup $P_{t}$ generated by an elliptic operator on a smooth manifold $M$, we use straightforward martingale arguments to derive probabilistic formulae for $P_{t}(V(f))$, not involving derivatives of $f$, where $V$ is a vector field on $M$. For nonsymmetric generators, such formulae correspond to the derivative of the heat kernel in the forward variable. As an application, these formulae can be used to derive various shift-Harnack inequalities.

Article information

Source
Ann. Probab., Volume 47, Number 2 (2019), 743-773.

Dates
Received: January 2017
Revised: February 2018
First available in Project Euclid: 26 February 2019

Permanent link to this document
https://projecteuclid.org/euclid.aop/1551171636

Digital Object Identifier
doi:10.1214/18-AOP1269

Mathematical Reviews number (MathSciNet)
MR3916933

Zentralblatt MATH identifier
07053555

Subjects
Primary: 58J65: Diffusion processes and stochastic analysis on manifolds [See also 35R60, 60H10, 60J60] 60J60: Diffusion processes [See also 58J65]
Secondary: 53C21: Methods of Riemannian geometry, including PDE methods; curvature restrictions [See also 58J60]

Keywords
Diffusion semigroup heat kernel gradient estimate Harnack inequality Ricci curvature

Citation

Thalmaier, Anton; Thompson, James. Derivative and divergence formulae for diffusion semigroups. Ann. Probab. 47 (2019), no. 2, 743--773. doi:10.1214/18-AOP1269. https://projecteuclid.org/euclid.aop/1551171636


Export citation

References

  • [1] Bismut, J.-M. (1984). Large Deviations and the Malliavin Calculus. Progress in Mathematics 45. Birkhäuser, Boston, MA.
  • [2] Cruzeiro, A. B. and Zhang, X. (2006). Bismut type formulae for diffusion semigroups on Riemannian manifolds. Potential Anal. 25 121–130.
  • [3] Driver, B. K. and Thalmaier, A. (2001). Heat equation derivative formulas for vector bundles. J. Funct. Anal. 183 42–108.
  • [4] Elworthy, K. D., Le Jan, Y. and Li, X.-M. (1999). On the Geometry of Diffusion Operators and Stochastic Flows. Lecture Notes in Math. 1720. Springer, Berlin.
  • [5] Elworthy, K. D., Le Jan, Y. and Li, X.-M. (2010). The Geometry of Filtering. Frontiers in Mathematics. Birkhäuser, Basel.
  • [6] Elworthy, K. D., Le Jan, Y. and Li, X.-M. (1997). Concerning the geometry of stochastic differential equations and stochastic flows. In New Trends in Stochastic Analysis (Charingworth, 1994) 107–131. World Scientific, River Edge, NJ.
  • [7] Elworthy, K. D. and Li, X.-M. (1994). Formulae for the derivatives of heat semigroups. J. Funct. Anal. 125 252–286.
  • [8] Elworthy, K. D. and Li, X.-M. (1998). Bismut type formulae for differential forms. C. R. Acad. Sci. Paris Sér. I Math. 327 87–92.
  • [9] Engel, K.-J. and Nagel, R. (2000). One-Parameter Semigroups for Linear Evolution Equations. Graduate Texts in Mathematics 194. Springer, New York.
  • [10] Kobayashi, S. and Nomizu, K. (1963). Foundations of Differential Geometry. Vol I. Wiley, New York–London.
  • [11] Kunita, H. (1990). Stochastic Flows and Stochastic Differential Equations. Cambridge Studies in Advanced Mathematics 24. Cambridge Univ. Press, Cambridge.
  • [12] Nakahara, M. (2003). Geometry, Topology and Physics, 2nd ed. Graduate Student Series in Physics. Institute of Physics, Bristol.
  • [13] Shigekawa, I. (1982). On stochastic horizontal lifts. Z. Wahrsch. Verw. Gebiete 59 211–221.
  • [14] Stroock, D. W. (2000). An Introduction to the Analysis of Paths on a Riemannian Manifold. Mathematical Surveys and Monographs 74. Amer. Math. Soc., Providence, RI.
  • [15] Thalmaier, A. (1997). On the differentiation of heat semigroups and Poisson integrals. Stoch. Stoch. Rep. 61 297–321.
  • [16] Thalmaier, A. and Wang, F.-Y. (1998). Gradient estimates for harmonic functions on regular domains in Riemannian manifolds. J. Funct. Anal. 155 109–124.
  • [17] Thalmaier, A. and Wang, F.-Y. (2011). A stochastic approach to a priori estimates and Liouville theorems for harmonic maps. Bull. Sci. Math. 135 816–843.
  • [18] Wang, F.-Y. (2014). Integration by parts formula and shift Harnack inequality for stochastic equations. Ann. Probab. 42 994–1019.
  • [19] Wang, F.-Y. (2014). Analysis for Diffusion Processes on Riemannian Manifolds. Advanced Series on Statistical Science & Applied Probability 18. World Scientific, Hackensack, NJ.